Josh Chandler | April 16, 2024

The Risks of a Gabapentin Overdose

Gabapentin is a prescription anticonvulsant (antiepileptic) medication that can reduce seizure activity and pain signal transmission in the brain by disrupting nerve cell excitability. It works by mirroring the GABA (gamma-aminobutyric acid) brain neurons. It is usually prescribed to prevent and control seizures, relieve nerve pain caused by shingles, help relieve migraine headaches, and treat restless legs syndrome. But what about the risks of a gabapentin overdose?

This medication is taken orally (by mouth), with a dosage based on the patient’s medical condition and their response to treatment over time. It is not considered to be physically addictive. It is not classified as a narcotic or a controlled substance in most states (Kentucky, West Virginia, Michigan, Tennessee, and Virginia are the exceptions). It can be taken with or without food. To prevent gabapentin overdose, always take this medication as prescribed by your healthcare provider.

 

24/7 support availability,
start your recovery today!

 

The Growing Concern of Gabapentin Misuse

There have been growing trends concerning people with substance use disorders misusing their gabapentin prescriptions. It is a drug that can be misused by swallowing more than you were prescribed, crushing and snorting pills, or even using the drug intravenously. It is used recreationally because it can provide a euphoria similar to opioid use, with anti-anxiety properties that make a person feel relaxed. It has also been described as a high, similar to marijuana use. One of the biggest concerns is that over 50% of those who misuse gabapentin are taking it with one of the types of opioids, a muscle relaxant, or anxiety medication, a dangerous sedative combination. 

Gabapentin is being prescribed more often than ever before. It was developed to be used as an adjunctive therapy for epilepsy management but is more often prescribed for off-label uses to treat chronic pain, anxiety, and alcohol use disorder. While the trend of gabapentin misuse is growing, the true prevalence is unknown, as much of the research in this area depends on people being monitored closely or self-reporting.

Understanding the Limits: Can You Overdose on Gabapentin?

Yes, you can overdose on gabapentin, although when taken on its own, as prescribed, it is generally considered a safe medication. Overdose is a concern when the medication is used with other depressant drugs or medications that cause sleepiness or lowered awareness, like alcohol, antihistamines, stomach medicines, herbal products, opioid drugs, and antidepressant or anti-anxiety medicines. Always ask your doctor before mixing medications or using other substances with your medication. You may also be at a higher risk of breathing issues if you’re over the age of 65 or have health problems that affect your lungs. 

Recognizing the Signs of Gabapentin Overdose

As with any substance, it’s important to understand the general overdose symptoms — and the signs of a gabapentin overdose include unique characteristics:

  • Shallow breathing, slowed down breathing, or difficulty taking a breath
  • Dizziness and lightheadedness
  • Confusion
  • Slurred speech
  • Drooping eyelids
  • Feeling excitable
  • Drowsiness
  • Tremors
  • Loss of control over body movements
  • Drop in blood pressure
  • Diarrhea
  • Blurred or double vision
  • Unresponsiveness
  • Blue-tinted skin, lips, fingers, and toes

The Dangers of Gabapentin Withdrawal

Stopping gabapentin suddenly (or even slowing its use) can cause withdrawal symptoms to occur, especially if the medication has been used in higher-than-prescribed doses. These symptoms are similar to benzodiazepine or alcohol withdrawal symptoms, likely because all of these substances affect the GABA neurotransmitters in the brain. 

Primary withdrawal symptoms that are associated with gabapentin withdrawal usually begin within 12 hours to 7 days after quitting and may include:

  • Agitation, restlessness, and irritability
  • Anxiety
  • Difficulty sleeping, causing fatigue
  • Light sensitivity
  • Nausea
  • Headache
  • Dizziness
  • Sweating
  • Irregular heartbeat
  • Seizures

Quitting gabapentin should be done gradually, using a slow tapering-off method that medical professionals monitor. Weaning off this medication can be painful, uncomfortable, or even dangerous if it is rushed. A person’s experience will depend on age, dose, how long they were using the medication, and whether they have co-occurring medical conditions. 

Gabapentin Overdose Risks, Gabapentin Overdose, Dangers of a Gabapentin Overdose, Gabapentin Addiction, Gabapentin Addiction Treament, Gabapentin Addiction Treatment Program,

Managing a Gabapentin Overdose: First Aid and Medical Interventions

If you suspect a gabapentin overdose, call 911 or your nearest emergency medical provider and stay with them until help arrives. Avoid administering any medication or fluids until you are told to do so by a medical professional. 

Paramedics will be dispatched to come and treat the person suffering from the symptoms of a gabapentin overdose. They will need to know whether the person has been using other drugs, drinking alcohol, or taking medications so they can take appropriate life-saving actions like administering naloxone. They may also:

  • Administer oxygen
  • Tilt the head back to keep their airway open
  • Treat side effects
  • Administer activated charcoal or another substance to remove any additional gabapentin in the digestive tract (if the drug was swallowed)
  • Keep the person from harming themselves and others
  • Keep the person calm
  • Bring them to a hospital for further treatment if needed

Gabapentin overdose can be complex, as the medication has a long 5- to 7-hour half-life (remaining in the body for 5 to 7 hours), and there are no antidotes like there are for opioid overdoses. The person may require kidney dialysis to stay healthy. 

 

24/7 support availability,
start your recovery today!

 

Long-term Effects of Gabapentin Misuse and Overdose

Some of the long-term effects you may see if you misuse gabapentin include:

  • Changes in mood or behavior, including worsening anxiety, irritability, depression, or agitation
  • Impulsive behaviors
  • Confusion, with an inability to focus
  • Memory problems
  • Liver and kidney problems
  • Difficulty speaking
  • Headache
  • Weight gain
  • Movement and coordination issues, including unsteadiness, dizziness, tremors, and jerky movements
  • Eye problems, including double vision or strange eye movements

A gabapentin overdose is serious. If you suspect somebody is overdosing on gabapentin, call 911, as medical attention is required. 

Treatment and Recovery from Gabapentin Abuse

Because quitting gabapentin suddenly can be dangerous to your health and increase the risk of seizures, attending a professionally monitored detox program is a safe first step. You can slowly taper off of the drug in measured doses prescribed by a doctor. 

An inpatient treatment plan after detoxing can help treat any underlying mental health disorders, with ongoing medical supervision, therapy, and treatments ranging from evidence-based therapy to holistic healing practices. You can live in a safe, supportive residential drug addiction treatment center, surrounded by peers with structured treatment for weeks or months. 

There are also a variety of outpatient programs available to provide ongoing care as you move forward in your life after inpatient detox and rehab. They are customizable, allowing you to work, go to school, and live your life as normally as possible, with connections to support groups, 12-step meetings, one-on-one therapy, doctor’s appointments, and community programs. These programs will offer camaraderie, support, and a community when needed, ensuring you never feel alone in your recovery. 

If you or a loved one has been through a gabapentin overdose or has been misusing gabapentin medication, Muse Treatment can help. Our treatment center focuses on patient-first care, ensuring everyone gets the specific help they need. We offer dual diagnosis programs that can help treat underlying causes of addiction and mental health concerns together, with integrated counseling and therapy, medical care, and holistic healing methods. Residential and outpatient treatment options are available, and we offer medical detox inpatient programs. Call Muse Treatment Center today at 800-426-1818 to find out how we can help you.

Prescription Drug Addiction,Prescription Drug Rehab,
Avatar
Josh Chandler
Call Now, We Can Help
Call Now Button (800) 426-1818